Vitamin D toxicity may present as Cortical Venous thrombosis: Case study
Vitamin D is a pro hormone and has a crucial role in bone and calcium metabolism, and various biological functions like immune modulation, cell differentiation etc. It is important to maintain adequate blood levels of Vitamin D but excess intake may lead to Vitamin D toxicity.
Clinical features of vitamin D toxicity are mainly related to hypercalcemia.Vitamin D toxicity presents as muscle weakness, nausea, headache, vomiting, constipation, polyurea and polydipsia and acute renal failure.Despite of protective role in thrombosis, occurrence of Cortical Venous thrombosis in setting of hypervitaminosis D is an unusual presentation.
Dr Anjali Rajadhyaksha Professor and Head of Unit, Seth G.S. Medical College and KEM Hospital, Mumbai, Maharashtra and colleagues have reported an unusual presentation of Vitamin D toxicity as Cortical Venous thrombosis.
In her recent case study published in the Journal of the Association of Physicians of India(JAPI, September 2020)she and her colleagues studied a 65-year-old male who presented to them with complaints of altered sensorium for 1 day, nausea, giddiness, and persistent vomiting for 15 days. There was no h/o fever, decreased urine output, and dyspnea. He was not a known case of any major illness like diabetes mellitus, hypertension, and ischemic heart disease.
A complete body workup including central nervous system examination, Gastrointestinal, respiratory and cardiovascular system examination, blood investigations, liver function tests, urine routine and microscopy, immunological workup, USG abdomen, ECG records, protein electrophoresis and bone marrow examination, serum parathyroid levels, vitamin D levels and whole-body CT scan were done but to their surprise but no abnormalities were detected.
However, a detailed history from the patient after regaining consciousness on day 3 revealed that he had persistent backache for which he had taken 15 injections of vitamin D 6 Lacs IU intramuscularly along with once week chewable cholecalciferol tablets for 6 months. So, he was diagnosed as CVT with acute renal failure with hypercalcemia secondary to iatrogenic hypervitaminosis D.
His CVT was managed with anticoagulation. His hypercalcemia was treated with hydration, calcitonin, steroids and Zoledronate.
It has also been demonstrated that vitamin D receptors may play an important role in thrombosis. "Despite a protective role in thrombosis, the occurrence of Cortical Venous thrombosis in the setting of hypervitaminosis D is an unusual presentation and taking a diligent history in such cases is a must.", says Anjali Rajadhyaksha, Professor and Head of Unit, Seth G.S. Medical College and KEM Hospital, Mumbai, Maharashtra.
The researchers further discussed that in elderly patients, excessive intramuscular injection is not an uncommon cause. Many times vitamin D is prescribed empirically without estimating serum vitamin D levels owing to its high cost. "Though there is no direct association of hypervitaminosis D with CVT, but hypervitaminosis D leading to hypercalcemia causing dehydration and acute kidney injury seems to be the cause of CVT in our patient", states Anjali.
Therefore, the authors concluded that diligent history taking is an essential step before confirming the diagnosis in any patient.